Alert archive / Utah / Flash Flood Warnings in 2022

Flash Flood Warning 91, NWS Salt Lake City, UT

August 21, 2022Kane County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 21, 2022, 4:26 PM MDT for Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2022, 4:26 PM MDT (22:26 UTC)
Expired
Aug 21, 2022, 7:30 PM MDT
In force
3 hr
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Kane County, UT

The radar

The Cedar City radar (KICX), 65 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.4 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2022-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2022-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
3161 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

882 
WGUS55 KSLC 212226
FFWSLC
UTC025-220130-
/O.NEW.KSLC.FF.W.0091.220821T2226Z-220822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
426 PM MDT Sun Aug 21 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 730 PM MDT.

* At 426 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           and normally dry washes.

* Some locations that will experience flash flooding include...
  Lick Wash in western Garfield County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3742 11227 3734 11202 3726 11207 3736 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
3 follow-up statements
908 
WGUS55 KSLC 212234 CCA
FFWSLC
UTC025-220130-
/O.COR.KSLC.FF.W.0091.220821T2226Z-220822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning...CORRECTED
National Weather Service Salt Lake City UT
434 PM MDT Sun Aug 21 2022

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  Central Kane County in southern Utah...

* Until 730 PM MDT.

* At 426 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.75 and 1.5 inches of 
  rain have fallen. Additional rainfall amounts of 0.25 to 0.5 
  inches are possible in the warned area. Flash flooding is ongoing 
  or expected to begin shortly.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           and normally dry washes.

* Some locations that will experience flash flooding include...
  Lick Wash in western Kane County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3742 11227 3734 11202 3726 11207 3736 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
357 
WGUS75 KSLC 220014
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
614 PM MDT Sun Aug 21 2022

UTC025-220130-
/O.CON.KSLC.FF.W.0091.000000T0000Z-220822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
614 PM MDT Sun Aug 21 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM MDT THIS 
EVENING FOR CENTRAL KANE COUNTY...

At 614 PM MDT, Doppler radar indicated between 1 and 1.5 inches of 
rain has fallen across Lick Wash, and flash flooding is likely 
ongoing.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks, streams, and
         normally dry washes.

Some locations that will experience flash flooding include...
  Lick Wash in central Kane County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain. Dry 
washes, streams, and rivers can become raging killer currents in a 
matter of minutes, even from distant rainfall.

Flooding is occurring or is imminent. It is important to know where 
you are relative to streams, rivers, or creeks which can become 
killers in heavy rains. Campers and hikers should avoid streams or 
creeks.

&&

LAT...LON 3742 11227 3734 11202 3726 11207 3736 11232

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

MPS
439 
WGUS75 KSLC 220125
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
725 PM MDT Sun Aug 21 2022

UTC025-220135-
/O.EXP.KSLC.FF.W.0091.000000T0000Z-220822T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kane UT-
725 PM MDT Sun Aug 21 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 730 PM MDT THIS EVENING FOR 
CENTRAL KANE COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3742 11227 3734 11202 3726 11207 3736 11232

$$

MPS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:17 PM MDT, 1 hour 9 minutes earlier.

Area forecast discussion, Aug 21, 3:17 PM MDT, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
317 PM MDT Sun Aug 21 2022

.SYNOPSIS...High pressure will build over the Great Basin
beginning today, bringing a drying trend to Utah and southwest
Wyoming through Tuesday. As the ridge shifts east by midweek,
moisture and associated shower and thunderstorm activity is
expected to return for Wednesday and Thursday.

&&

.SHORT TERM (Through 12Z/6AM Tuesday)...Early afternoon water
vapor and upper air analysis indicates a vertically-stacked,
closed low located over extreme northwest Colorado with broad
north to northwest flow over northern Utah and northwest to west
flow across southern Utah around this low. Ample insolation today
has led to sufficient destabalization, with spc mesoanalysis
indicating an impressive 3000J/kg contour across southwest Utah.
In addition, we're seeing modest bulk shear values of 20-25kts
across south-central Utah along with a couple of 1"+ PWATs over
SW and north-central Utah. Enough ingredients are in place to
support a few organized updrafts, such as a recent severe
thunderstorm between Newcastle and Enterprise. Heaviest cores
have exhibited very heavy rainfall once again today, with rainfall
rates in the 1-2"/hr range. This will support a continued,
localized flash flood threat, especially for normally dry washes,
slickrock, areas of steep terrain and burn scars. CAMs suggests
storms will sag south and east before gradually diminishing
between 7-9PM, coincident with the loss of daytime heating.

A ridge of high pressure will gradually build into the region
beginning Monday. This will bring a drying and warming trend to
the region. Just enough cyclonic flow and low-level moisture will
persist to support shower and thunderstorm activity over mainly
high terrain areas of northeast Utah in the afternoon and early
evening hours. While a locally heavy downpour remains a
possibility, thunderstorms tomorrow will be less organized and
will be in an environment with poorer moisture quality.

.LONG TERM (After 12Z/6AM Tuesday)...A ridge to the southwest
will result in largely dry conditions through Tuesday. Zonal to
northwest flow is expected with the warmest temperatures of the
week for southwest Wyoming and much of Utah. High temperatures
will generally range from 5-10F warmer than average.

The ridge is expected to slide eastward Wednesday, while a stagnant
trough over the PacNW starts to slide eastward. Models bring the
chance for several shortwaves to slide in from the northwest.
Increased monsoonal moisture advection is expected with winds
transitioning more southerly. Scattered afternoon showers and
thunderstorms are expected with better forcing and moisture.

Moisture will stay similar or increase slightly Thursday, while the
aforementioned trough in the PacNW lifts into Canada. Similar
weather conditions are expected locally to Tuesday, with scattered
afternoon showers and thunderstorms.

Lower precipitation chances are expected Friday as the trough to the
north and the ridge to the east slide eastward and drier flow pushes
in from the northwest. Drier conditions are expected throughout
western Utah, but isolated or scattered afternoon showers are
expected mainly in the mountains.

There is lower confidence with more model disagreement next weekend.
Models bring a trough into the west, but have several scenarios for
the path. Therefore, next weekend could range from dry conditions to
more showers and thunderstorms, with more confidence expected with
better model agreement.

&&

.AVIATION...KSLC...VFR conditions will prevail throughout the
remainder of the period for the KSLC terminal. As an upper level low
moves off to the east storm chances for the remainder of the day and
tomorrow remain low ~10-15%. A few high cloud >10kft will mix in at
times with mostly clear skies and light/diurnally driven winds.

.REST OF UTAH AND SOUTHWEST WYOMING...Mainly VFR conditions will
prevail for the remainder of the period for all of Utah/SW Wyoming.
An upper level low pushing off to the east is leaving most clear
skies with a few high clouds in its wake along with isolated
thunderstorms across eastern and southern Utah. Storm chances
tomorrow will mainly be confined to SW Wyoming and NE Utah. Storms
could create brief MVFR/IFR conditions. Otherwise, spotty mid-level
clouds will combine with light/diurnally driven winds.

&&

.FIRE WEATHER...An area of low pressure currently located over
northeast Utah is forecast to gradually shift east of the area
while weakening. As it does so, a ridge of high pressure will
build into the state through Tuesday. Until then, showers and
thunderstorms with locally heavy rainfall will continue once again
this afternoon and early evening, especially along and east of
I-15. With both drier air and a ridge of high pressure moving in
for Monday, afternoon shower and thunderstorm activity coverage
will be limited to mainly high terrain areas of northeast Utah,
with a largely precipitation-free day expected for Tuesday. A
warming trend will accompany the drying trend as well, with
temperatures expected to rise to 5 to 10 degrees above seasonal
normals for late August by Tuesday.

By Wednesday, monsoonal moisture will return northward across
the state while interacting with a weak disturbance to help
promote a return to shower and thunderstorm activity, with this
activity expected to linger into Thursday. Initial indications
suggest the amount of moisture will not be as much as what was
experienced during the last monsoonal surge. Still, the potential
for locally heavy rain will be possible, and humidity will be on
the increase while temperatures fall a bit. Another disturbance
may pass through northern portions of the state by next weekend,
but the forecast beyond Friday remains fairly uncertain at this
time.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

ADeSmet/Wilson/Mahan

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Aug 21, 12:52 PM MDT, 3 hours 34 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
1252 PM MDT Sun Aug 21 2022

UTZ125-128-211945-
South Central Utah UT-Southern Mountains UT-
1252 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of west central Kane
County through 145 PM MDT...

At 1252 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Kanab, moving south at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orderville and Glendale.

This includes US Route 89 between mile markers 84 and 97.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3743 11266 3743 11255 3725 11256 3726 11274
TIME...MOT...LOC 1852Z 008DEG 7KT 3735 11260

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

MPS
Local storm report, Aug 21, 1:23 PM MDT, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN AUG 21 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     FLASH FLOOD      8 SE ESCALANTE          37.68N 111.50W
08/20/2022                   GARFIELD           UT   PUBLIC

            VIDEO FROM SOCIAL MEDIA SHOWS SIGNIFICANT FLOWS ON ALVEY
            WASH WITH AT LEAST SEVERAL INCHES OF WATER AND DEBRIS
            FLOWING ACROSS CEDAR WASH ROAD. LOCATION IS APPROXIMATE.

&&

ALEX.DESMET
Special weather statement, Aug 21, 1:39 PM MDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
139 PM MDT Sun Aug 21 2022

UTZ128-212030-
South Central Utah UT-
139 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of west central Kane
County through 230 PM MDT...

At 139 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Kanab, moving south at 15 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Orderville and Mt Carmel.

This includes US Route 89 between mile markers 73 and 87.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3729 11272 3729 11258 3711 11258 3712 11280
TIME...MOT...LOC 1939Z 009DEG 11KT 3724 11265

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<40 MPH

MPS
Special weather statement, Aug 21, 2:47 PM MDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
247 PM MDT Sun Aug 21 2022

UTZ125-128-212115-
South Central Utah UT-Southern Mountains UT-
247 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of south central
Garfield County through 315 PM MDT...

At 247 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Escalante, moving south at 30 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of south central
Garfield County.

This includes Utah Route 12 between mile markers 36 and 50.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3778 11194 3783 11181 3754 11160 3754 11191
TIME...MOT...LOC 2047Z 338DEG 25KT 3774 11186

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<40 MPH

MPS
Special weather statement, Aug 21, 3:42 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
342 PM MDT Sun Aug 21 2022

UTZ128-212230-
South Central Utah UT-
342 PM MDT Sun Aug 21 2022

...A strong thunderstorm will impact portions of central Kane County
through 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Henrieville, or 32 miles southwest of Escalante,
moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Kane
County.

This includes US Route 89 near mile marker 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3745 11216 3747 11186 3718 11184 3719 11215
TIME...MOT...LOC 2142Z 010DEG 15KT 3742 11200

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MPS

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 6:36 PM MDTFlash Flood Warning Considerable damage threatSLCKane, Washington3 hr
Aug 20, 6:47 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, San Juan, Wayne3 hr
Aug 20, 7:20 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 20, 7:43 PM MDTAreal Flood AdvisorySLCWashington2 hr
Aug 21, 12:52 PM MDTSpecial Weather StatementSLC53 min
Aug 21, 1:39 PM MDTSpecial Weather StatementSLC51 min
Aug 21, 2:40 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Aug 21, 2:47 PM MDTSpecial Weather StatementSLCGarfield28 min
Aug 21, 2:52 PM MDTSevere Thunderstorm WarningSLCIron, Washington23 min
Aug 21, 3:10 PM MDTSevere Thunderstorm WarningSLCGarfield, Kane35 min
Aug 21, 3:16 PM MDTSevere Thunderstorm WarningSLCWashington44 min
Aug 21, 3:42 PM MDTSpecial Weather StatementSLCKane48 min
Aug 21, 4:00 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Aug 21, 4:03 PM MDTSevere Thunderstorm WarningSLCWashington42 min
Aug 21, 4:30 PM MDTSevere Thunderstorm WarningSLCWashington30 min
Aug 21, 4:41 PM MDTSpecial Weather StatementSLCWashington49 min
Aug 21, 5:05 PM MDTFlash Flood Warning Considerable damage threatSLCKane3 hr
Aug 21, 5:33 PM MDTSpecial Weather StatementSLCKane42 min
Aug 21, 5:46 PM MDTFlash Flood Warning Considerable damage threatSLCEmery, Wayne3 hr

Nearby

Flash Flood Warnings in Utah, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.